Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 134, NWS Twin Cities, MN

June 20, 2005Brown County, Redwood County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 20, 2005, 2:09 PM CDT for Brown County, Redwood County, Minnesota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 2:09 PM CDT (19:09 UTC)
Expired
Jun 20, 2005, 3:00 PM CDT
In force
51 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Brown County, MN, Redwood County, MN

The radar

The Minneapolis radar (KMPX), 119 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 2:30 PM CDTHAIL 0.75Sleepy Eye, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 201909
SVRMPX
MNC015-127-202000-
/O.NEW.KMPX.SV.W.0134.050620T1909Z-050620T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
209 PM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REDWOOD COUNTY IN SOUTHWEST MINNESOTA
  BROWN COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 300 PM CDT

* AT 207 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
  LOCATED 13 MILES WEST OF SLEEPY EYE...OR ABOUT 14 MILES SOUTHEAST
  OF REDWOOD FALLS...AND MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SLEEPY EYE...
  NEW ULM...

LAT...LON 4445 9509 4427 9519 4414 9459 4430 9443

$$

RJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:15 AM CDT, 10 hours 54 minutes earlier.

Area forecast discussion, Jun 20, 3:15 AM CDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 AM CDT MON JUN 20 2005

.DISCUSSION...
CONVECTION ACROSS NORTHERN MN VCNTY SURFACE WARM FRONT ALSO BEING
HELPED ALONG BY WEAK MID LEVEL TROUGH.  THESE STORMS HAVE BEEN
SHOWING A VERY SLOW SAG SOUTH ALONG 1000-500 MB THICKNESS FIELD AND
COULD WORK INTO OUR CWA AROUND DAYBREAK.  A BIT OF A TROPICAL
CONNECTION SHOWN IN WATER VAPOR IMAGERY OUT OF THE 4 CORNERS AREA
WITH PWATS OF 1.5 INCHES OR MORE INTO MN.  SURFACE FRONT WILL SAG
INTO CENTRAL MN LATER TODAY WITH ANOTHER ROUND OF THUNDERSTORMS
POSSIBLE.  RATHER HIGH SBCAPE AROUND 2500 J/KG VINCINTY FRONT.
HOWEVER BEST 0-6 KM BULK SHEAR MAINLY ALONG CANADIAN BORDER IN
STRONGER MID LEVEL WIND FIELD.  SURFACE WINDS ALONG FRONTAL BOUNDARY
ALSO QUITE WEAK THIS AFTERNOON/EVENING.  WILL CONTINUE WITH 30-40
PERCENT POPS FOR THIS AFTERNOON/EVENING.  SOME DIFFERENCES BETWEEN
GFS AND NAM ON TUESDAY WITH NAM SAGGING FRONT INTO S IA BY 00Z WED
AND GFS HOLDING IT NEAR MN/IA BORDER...WITH NEITHER MODEL HAVING
VERY GOOD RUN TO RUN CONTINUITY.  THUS...NOT A LOT OF CONFIDENCE IN
WHERE PRECIP MAX WILL BE.  AS THIS SYSTEM MOVES THRU SOUTHERLY FLOW
ONCE AGAIN QUICKLY RETURNS LATE WED/THURS AHEAD OF NEXT SYSTEM
COMING THRU THE DAKOTAS TOWARD NW MN.  IN THE TEMPERATURE
DEPARTMENT...A SLIGHT COOLING FOR TUESDAY MAINLY NE CWA AS CANADIAN
HIGH PRESSURE MOVES ACROSS THE GREAT LAKES...THEN WARMER AGAIN BY
WEDNESDAY.

LONGER TERM...THURSDAY THROUGH SUNDAY
MODELS PRETTY CONSISTENT WITH REGARD TO LATE IN THE WEEK.
OPERATIONAL GFS ALSO IN DECENT AGREEMENT AND UKMET AND ECMWF...AND
LOOKS PRETTY CLOSE TO ENSEMBLE MEAN. SPAGHETTI PLOTS NOT AVAILABLE
YET. LOOKS LIKE BOUNDARY DRIFTS SOUTHWARD ACROSS CWA THURSDAY INTO
FRIDAY. SOME HINT THAT MID LEVEL TEMPS MIGHT BE TOO WARM FOR PRECIP
ON THURSDAY BUT FRONT WILL BE IN AREA...AND LATE NIGHT MCS POSSIBLE
SO WILL HANG ON TO SMALL POPS IN EASTERN COUNTIES THURSDAY...BEFORE
WESTERN PORTION OF FRONT LIFTS BACK NORTHWARD THURSDAY NIGHT OR
FRIDAY...WITH STORMS POSSIBLE OVER ENTIRE AREA. UPPER TROUGH GOES BY
LATE FRIDAY...WITH NICE UPPER RIDGING FOR THE WEEKEND BEFORE NEXT
WEST COAST TROF TAKES SHAPE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

PAULSON/KRAUSE
Hazardous weather outlook, Jun 20, 8:00 AM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
800 AM CDT MON JUN 20 2005

MNZ041-047>051-054>070-073>078-082>085-091>093-WIZ023-024-211100-
ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-DOUGLAS-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-KANDIYOHI-LAC QUI PARLE-LE SUEUR-
MARTIN-MCLEOD-MEEKER-NICOLLET-PIERCE-POPE-RAMSEY-REDWOOD-RENVILLE-
RICE-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-STEVENS-SWIFT-
WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
800 AM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE STORMS MAY OCCUR TODAY OR TONIGHT. THE PRIMARY
THREAT WILL BE DAMAGING WINDS...BUT HAIL AND HEAVY RAIN ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW SEVERE STORMS ARE AGAIN POSSIBLE...MAINLY DURING THE AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

MNZ042>045-052-053-WIZ014>016-025>028-211100-
BARRON-CHIPPEWA-CHISAGO-DUNN-EAU CLAIRE-ISANTI-KANABEC-MILLE LACS-
MORRISON-PEPIN-POLK-RUSK-TODD-
800 AM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE STORMS MAY OCCUR TODAY OR TONIGHT. THE PRIMARY
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...BUT HAIL AND HEAVY
RAIN COULD ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

RJN

In the hours before

Local storm report, Jun 20, 1:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
153 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND DMG     RICHFIELD               44.88N 93.28W
06/20/2005                   HENNEPIN           MN   TRAINED SPOTTER

            4 INCH BRANCHES DOWN.

&&

GJERDINGEN
Local storm report, Jun 20, 1:54 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
154 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 AM     TSTM WND GST     MINNEAPOLIS             44.96N 93.27W
06/20/2005  50 MPH           HENNEPIN           MN   ASOS

            WINDS REPORTED AT THE MINNEAPOLIS INTERNATIONAL AIRPORT.

0148 AM     HAIL             7 W WACONIA             44.85N 93.94W
06/20/2005  1.75 INCH        CARVER             MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Jun 20, 1:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
158 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND GST     4 S PRIOR LAKE          44.67N 93.43W
06/20/2005  60 MPH           SCOTT              MN   TRAINED SPOTTER

            4 TO 5 INCH BRANCHES DOWN. SPEED MEASURED.

&&

GJERDINGEN
Local storm report, Jun 20, 1:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
159 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             BECHYN                  44.69N 95.06W
06/20/2005  0.75 INCH        RENVILLE           MN   TRAINED SPOTTER

0146 PM     TSTM WND GST     MINNEAPOLIS             44.96N 93.27W
06/20/2005  58 MPH           HENNEPIN           MN   ASOS

            WINDS REPORTED AT THE MINNEAPOLIS INTERNATIONAL AIRPORT.

0148 PM     HAIL             7 W WACONIA             44.85N 93.94W
06/20/2005  1.75 INCH        CARVER             MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Jun 20, 2:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
201 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             3 E MINNEAPOLIS         44.96N 93.21W
06/20/2005  1.75 INCH        RAMSEY             MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Jun 20, 2:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
205 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             3 E GIBBON              44.54N 94.46W
06/20/2005  0.75 INCH        SIBLEY             MN   TRAINED SPOTTER

&&

GJERDINGEN

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:28 AM CDTSevere Thunderstorm WarningMPXBenton62 min
Jun 20, 6:41 AM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs65 min
Jun 20, 10:15 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens60 min
Jun 20, 10:39 AM CDTSevere Thunderstorm WarningMPXTodd66 min
Jun 20, 11:11 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift64 min
Jun 20, 11:28 AM CDTSevere Thunderstorm WarningMPXMorrison62 min
Jun 20, 11:33 AM CDTSevere Thunderstorm WarningMPXChippewa57 min
Jun 20, 11:57 AM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Sherburne63 min
Jun 20, 12:11 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns71 min
Jun 20, 12:27 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright63 min
Jun 20, 12:49 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti, Kanabec56 min
Jun 20, 12:56 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley64 min
Jun 20, 1:11 PM CDTSevere Thunderstorm WarningMPXRedwood, Yellow Medicine64 min
Jun 20, 1:29 PM CDTFlash Flood WarningMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more3 hr
Jun 20, 1:29 PM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Chisago, Dakota, Hennepin, Ramsey and 3 more61 min
Jun 20, 1:55 PM CDTSevere Thunderstorm WarningMPXNicollet, Renville, Sibley65 min
Jun 20, 2:29 PM CDTSevere Thunderstorm WarningMPXGoodhue, Le Sueur, Rice61 min
Jun 20, 3:01 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca, Watonwan59 min
Jun 20, 3:11 PM CDTFlash Flood WarningMPXBlue Earth, Goodhue, Le Sueur, Nicollet, Rice3 hr
Jun 20, 3:56 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn, Martin64 min
Jun 20, 4:51 PM CDTSevere Thunderstorm WarningMPXMcLeod39 min
Jun 20, 4:58 PM CDTSevere Thunderstorm WarningMPXMartin21 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.